GHB: Treatment and rehabilitation

Last modified: Sunday, 31. May 2009 - 3:53 pm

Overdose treatment
When an overdose is suspected, immediate hospitalization is recommended. If rescue therapy is delayed, incorrectly administered, or is not available, the result may be anoxic injury (lack of oxygen to the brain, which can cause brain damage) or death.
For simple GHB ingestion in a spontaneously breathing patient, intubation (insertion of tube into the trachea) may not be necessary. In these cases, management may include positioning the body to reduce the risk of choking, oxygen supplementation, monitoring, stimulation, treatment for persistent bradycardia (abnormal slowness of the heart), and admission to the hospital for observation.
Intubation is only recommended for severe respiratory depression, hypoxia, or a combination toxic exposure. Coma reversal agents are considered to be of little or no use. Recovery of consciousness generally takes two to six hours.
There is no definitive treatment to counteract the effects of GHB, although two drugs, neostigmine and physostigmine, have shown promise as potential reversal agents. If supportive medical care is delivered in a timely manner, the patient will usually recover several hours post-ingestion.
If evidence of GHB ingestion cannot be confirmed, other causes for the patient’s altered mental status must be ruled out. Physicians or others providing care in a medical setting should be aware of the possibility that GHB was co-ingested with other drugs, and treat the patient accordingly.
If it is suspected that GHB intake was combined with another drug, the stomach should be pumped (gastric lavage), and activated charcoal may be considered. In the case of isolated GHB ingestion, however, these interventions are of limited value because GBH is absorbed quite rapidly and only small amounts of the drug are usually involved.
Withdrawal treatment
While the addictive potential of GHB is not yet known, individuals who use GHB have reported that they must steadily increase dosage to achieve the desired effects. Some people who abuse GHB have reported difficulty reducing or discontinuing use.
But since GHB is rapidly absorbed by the body and eliminated within 12 hours, GHB dependence is rare. Frequent dosing every one to three hours is required to maintain levels sufficient for dependence, according to a report in the medical journal American Family Physician. The report concludes that GHB withdrawal syndrome is becoming increasingly common as the accessibility and use of GHB-related products increases. Discontinuation of GHB after long-term use can cause prolonged illness, typically lasting three to 12 days.
The withdrawal syndrome occurs over several days, starting with mild effects that may include tachycardia (rapid heart beat), hypertension (high blood pressure), tremor, and diaphoresis (heavy perspiration). Additional symptoms may include hallucinations and anxiety, as well as confusion, insomnia, disorientation, delirium with agitation, and combative behavior, which often requires restraints and sedation.
As the withdrawal progresses, symptoms can become episodic, ranging unpredictably from mild to severe. Treatment typically focuses on providing support and managing symptoms, such as sedation with benzodiazepines and barbituates. In-patient hospitalization is recommended for detoxification.
The diagnosis of GHB withdrawal may be difficult because it is similar to sedative or alcohol withdrawal syndromes, as well as to withdrawal from sympathomimetic agents such as cocaine, methamphetamine, and ecstasy. GHB withdrawal may also be confused with serotonin syndrome (a reaction caused by a combination of drugs, one of which increases serotonin levels in the body, such as Prozac) and neuroleptic malignant syndrome (a rare reaction to an antiseizure medication).

Incoming search terms:

  • how to counteract ghb
  • what counteracts GHB

Leave a comment

You have to be logged in, to leave a comment.